Wyoming, 2020

Hail and Damaging Wind in Wyoming, August 27, 2020

August 27, 2020 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed over far northern Crook County and tracked eastward. The storm produced hail over quarter size and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over far northern Crook County and tracked eastward. The storm produced hail over quarter size and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 4:16 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 27, 4:16 PM MST, 1 hour 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Thu Aug 27 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 316 PM MDT Thu Aug 27 2020

Current surface analysis shows one frontal boundary stretching
from central WY through northern NE, with low pressure looking to
be across east-central WY. A cold front was located northwest of
the region from northwest ND to western MT. Upper level analysis
shows flattened ridge over the northern and central Plains. Water
vapor imagery shows a series of disturbances from ID to MT and WY,
and into the Dakotas. KUDX radar is mostly quiet at the moment.
Regional radars show activity increasing across the higher terrain
of WY and MT, with showers and storms just north and east of the
forecast area. Temps are mostly in the 80s, with some 90s across
far southwest SD. Winds are mostly easterly to the north-northeast
of the low, with north to northwest winds on the backside across
Campbell County WY.

An active evening could be in store for portions of the area. After
morning clouds and some showers/storms, a good deal of sun has
developed over many areas. Dewpoints in the 50s and 60s is resulting
in moderate instability, with MLCAPE values of 1000 to over 2000
j/kg expected late today. Shear looks to be quite impressive in most
areas, so there is good potential for supercells. Cap looks to be
fairly strong right now in many areas, but is gradually eroding,
especially across far southwest SD where it is warmest near the
front. Various convective models have shown potential for 2
disturbances bringing storms, one moving into southwestern/southern
areas closer to the surface front late this afternoon into the
evening, and a stronger wave over northwest WY that will move
through mostly northern portions of the forecast area during the
evening. Each show good potential for supercells initially, with a
possible merger into a line of storms bringing strong winds.
There is still some uncertainty on the evolution and timing of
things, with the latest runs backing off the timing more into the
evening hours, but some severe weather is likely across the region
with large hail and strong wind gusts the main threats. Some
areas of heavy rain can also be expected, with an isolated tornado
not out of the question. Low level southerly jet over central and
eastern SD would help to sustain storms eastward across much of
SD overnight, but activity should diminish over our area by
midnight. Cold front to the northwest will pass through overnight
and could bring additional showers and thunderstorms before skies
clear out.

Drier and cooler air will build in for Friday, with highs a bit
below average finally, at least for one day. Breezy northwesterly
winds will develop, especially across the SD plains. The weekend is
looking mostly dry, at least through midday Sunday. A few showers
and storms are possible later Saturday into Saturday night across
southern SD as low level jet intensifies with increasing warm
advection. Highs will mostly be in the 80s on Saturday and Sunday. A
strong cold front will arrive by early Sunday afternoon, moving
across through the evening hours. Gusty northwest winds will develop
behind it, possibly approaching advisory criteria in the usual areas
of northwest and west central SD. Trailing upper level trough will
bring a chance for showers and a few storms late Sunday into Sunday
night.

Pleasantly cool weather can be expected for the first part of next
week, with highs only in the 60s and 70s on Monday and Tuesday. Lows
will be in the 40s and lower 50s, with some upper 30s possible over
the Black Hills and parts of northeast WY. It is looking drier for
the first half of the week, but cannot rule out a weak disturbance
or two in northwest flow bringing a few showers.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 514 PM MDT Thu Aug 27 2020

Scattered strong to severe thunderstorms are expected across
the area and spread east through central SD this evening. Wind
gusts above 50kts, hail greater than 1" and LIFR conditions
expected with the strongest storms. Activity will wane overnight.
Outside of storms, VFR conditions will prevail through the period.

&&

.FIRE WEATHER...
Issued At 316 PM MDT Thu Aug 27 2020

Breezy northwest winds behind a cold front on Friday will result
in very high grassland fire danger across the Pennington County
plains. This very high grassland fire danger will cover much of
the western SD plains on Saturday as breezy southerly winds
develop. Elevated fire weather conditions could develop over parts
of northeastern WY and far southwestern SD Saturday afternoon as
winds turn more southwesterly and relative humidities drop to 15
to 20 percent. Winds do not look as gusty across northeast WY
Saturday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
FIRE WEATHER...26
Hazardous weather outlook, Aug 27, 10:53 AM MST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Thu Aug 27 2020

SDZ001-002-012>014-024>026-028>032-042>044-046-047-049-072>074-
WYZ071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook-
1153 AM MDT Thu Aug 27 2020 /1253 PM CDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms this afternoon
and evening. Very large hail and strong damaging winds from 60 to
80 MPH are the main threats. A tornado or two could also develop.

The best chance for the strongest storms will be 300 PM to 1000
PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated thunderstorm or two is possible Friday and Saturday,
although much of the area will remain dry. More widespread showers
and storms return Sunday with passage of cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041-WYZ054>058-281300-
Southern Foot Hills-Fall River-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
1153 AM MDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms today. Large hail
and damaging winds are the main threats, but an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated thunderstorm or two is possible Friday and Saturday,
although much of the area will remain dry. More widespread showers
and storms return Sunday with passage of cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 27, 4:37 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 ENE LUDLOW            45.85N 103.33W
08/27/2020  E1.75 INCH       HARDING            SD   PUBLIC

            WIND GUSTS AROUND 50 MPH.

&&

EVENT NUMBER UNR2002869

SJR
Special weather statement, Aug 27, 4:52 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
552 PM MDT Thu Aug 27 2020

SDZ041-042-280015-
Fall River SD-Oglala Lakota SD-
552 PM MDT Thu Aug 27 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND
SOUTHEASTERN FALL RIVER COUNTIES...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Slim Buttes, or 13 miles north of Chadron, moving
northeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Slim Buttes.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern South Dakota.

LAT...LON 4320 10289 4300 10271 4300 10311
TIME...MOT...LOC 2352Z 240DEG 18KT 4302 10301

Sherburn
Special weather statement, Aug 27, 5:08 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
608 PM MDT Thu Aug 27 2020

WYZ054-280045-
Northern Campbell WY-
608 PM MDT Thu Aug 27 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spotted Horse, or 33 miles northwest of Gillette, moving east at 35
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Spotted Horse and Recluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Wyoming.

LAT...LON 4465 10587 4477 10586 4487 10546 4462 10544
TIME...MOT...LOC 0008Z 263DEG 30KT 4470 10583

Sherburn
Local storm report, Aug 27, 5:13 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             13 W LODGEPOLE          45.79N 102.94W
08/27/2020  E1.75 INCH       PERKINS            SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002870

SJR
Special weather statement, Aug 27, 5:22 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
622 PM MDT Thu Aug 27 2020

SDZ012-WYZ071-280100-
Butte SD-Northeastern Crook WY-
622 PM MDT Thu Aug 27 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN BUTTE AND NORTHEASTERN CROOK
COUNTIES...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colony, or 24 miles northwest of Belle Fourche, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Antelope Butte.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern South Dakota...and northeastern Wyoming.

LAT...LON 4503 10359 4485 10426 4493 10429 4501 10416
      4499 10406 4508 10404 4521 10382 4521 10380
TIME...MOT...LOC 0022Z 240DEG 29KT 4493 10419

Sherburn
Special weather statement, Aug 27, 5:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
638 PM MDT Thu Aug 27 2020

WYZ055-058-280130-
Weston WY-Southern Campbell WY-
638 PM MDT Thu Aug 27 2020

...STRONG THUNDERSTORMS OVER SOUTHEASTERN CAMPBELL AND NORTHWESTERN
WESTON COUNTIES...

At 638 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Rozet to 14 miles north of
Reno Junction. Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southeastern
Campbell and northwestern Weston Counties.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Wyoming.

LAT...LON 4400 10470 4418 10506 4409 10550 4394 10552
      4381 10534
TIME...MOT...LOC 0038Z 258DEG 8KT 4402 10513 4398 10548

Sherburn

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 27, 5:40 PM MST
Where
Crook County, 6.91 mi N of Hulett
Measured
1 in hail
Reported by
Public
Coordinates
44.780, -104.600

Thunderstorm Wind, Crook

When
August 27, 5:40 PM MST
Where
Crook County, 6.91 mi N of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.780, -104.600

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 27, 6:14 PM MST
Where
Crook County, Aladdin
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
44.640, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915113, 915114, 915115.